Nevada, 2013

Damaging Wind in Nevada, July 6, 2013

July 6, 2013 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 58 mph at the Spruce Mountain RAWS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 58 mph at the Spruce Mountain RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 6, 2:24 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 2:24 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
324 PM PDT SAT JUL 6 2013

.SYNOPSIS...THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA AND
WILL CONTINUE INTO THE EVENING. EXPECTING SHORT BURSTS OF
LOCALIZED PRECIPITATION AND CLOUD TO GROUND LIGHTNING OVER
PORTIONS OF EASTERN NEVADA. THE THREAT OF HAIL AND DAMAGING WINDS IS
PRESENT. MORE THUNDERSTORMS EXPECTED TOMORROW.

.SHORT TERM...TONIGHT THROUGH MONDAY. THE SYNOPTIC PATTERN
FEATURES AN H5 HIGH OVER THE SOUTHERN ROCKIES WITH A TROF MOVING
INTO THE WESTERN US...AND BROAD SOUTHWEST FLOW OVER THE LKN CWA.
CUMULUS CLOUDS AND TSRA HAS BEEN BUILDING OVER EASTERN NORTHERN
NEVADA THIS AFTERNOON. THE PROGGED PWS RANGE BETWEEN .80 TO .65 OF
AN INCH...WHILE THE SOUNDING AT LKN FROM 12Z THIS MORNING HAD .67
OF AN INCH WHICH IS 113 PERCENT OF NORMAL. EITHER WAY...A JUICY
AIRMASS IS ON TAP. STEEP LAPSE RATES PROGGED REGION WIDE. THE
NAM12 HAS A BROAD SWATH OF 600 TO 100 J/KG FROM JACKPOT TO
NORTHERN NYE COUNTY WHICH IS COLOCATED WITH NEGATIVE LIFTED
INDICES AS STRONG AS -5. SUFFICE TO SAY...EXPECTING TSRA TO
CONTINUE INTO THE EVENING. THE NAM12 PINGS INTO SIMILAR CONDITIONS
TOMORROW AFTERNOON...ALTHOUGH THE GFS BRINGS A DRY SLOT INTO
HUMBOLDT COUNTY...AND A SPIKE OF .90 PWS OVER EASTERN NORTHERN
NYE. THE CORFIDI VECTORS ACROSS THE LKN CWA RANGING FROM 10 TO 15
KNOTS.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. GFS/ECMWF MODEL
GUIDANCE SHOWS GOOD CONSISTENCY WITH THEIR RESPECTIVE 12Z SOLUTIONS.
STRONG UPPER LEVEL RIDGE OVER THE FOUR-CORNERS AREA WILL PROVIDE
MAINLY DRY AND VERY WARM/HOT CONDITIONS OVER THE GREAT BASIN THROUGH
THE WEEK AND INTO THE BEGINNING OF NEXT WEEKEND. LATE IN THE
WEEK...THE RIDGE IS FORECAST TO SHIFT SLIGHTLY TO THE EAST ALLOWING
THE RETURN FLOW TO INCREASE MONSOONAL MOISTURE INTO MOSTLY WHITE
PINE AND EASTERN ELKO COUNTIES THURSDAY AND CONTINUE THROUGH NEXT
SATURDAY. WITH A TIGHTENING PW GRADIENT...EXPECT A SHARP CUTOFF FROM
THE THUNDERSTORM ACTIVITY TO THE WEST WHERE DRY CONDITIONS ARE
EXPECTED TO CONTINUE OVER HUMBOLDT...NORTHERN LANDER AND EUREKA
COUNTIES INTO NORTHWEST NYE COUNTY.

&&

.AVIATION...VFR CONDITIONS. CONVECTION HAS INCREASED ON SCHEDULE
OVER EXTREME EASTERN ELKO COUNTY AND EXTEND SOUTHWEST INTO WHITE
PINE COUNTY. STRONGEST CELL /SEVERE THUNDERSTORM WARNING ISSUED/
MOVED ACROSS I-80 AT SILVER ZONE PASS. WARNING TO EXPIRE AT 300 PM.
OTHERWISE CONVECTION SHOULD SLOWLY DIMINISH OVER EXTREME EASTERN
ELKO COUNTY EARLY THIS EVENING AND OVER WHITE PINE COUNTY LATER
TONIGHT. SURFACE WINDS WILL BE LIGHT...EXCEPT IN THE VICINITY OF ANY
THUNDERSTORM ACTIVITY.

&&

.FIRE WEATHER...THE RAWS SITE CALLED SPRING GULCH IN 470 HAD .10
OF AN INCH TODAY...SO SOME OF THESE STORMS HAVE PROVEN TO PRODUCE
WETTING RAINS...WHILE OTHERS HAVE NOT QUITE MADE THAT THRESHOLD.
AN SVR WAS PUT OUT FOR A CELL OVER 470...AND MULTIPLE SWAS HAVE
BEEN ISSUED OVER 455 AND 470. BOISE PULLED THE TRIGGER ON AN FFW
FOR A CELL JUST NORTH OF THE NEVADA BORDER...AND SPC ISSUED A
MESOSCALE DISCUSSION FOR A PORTION OF THE GREAT BASIN FOR
SUPERCELL POTENTIAL. EXPECTING CONVECTION TO FIRE UP AGAIN
TOMORROW OVER EASTERN NV.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/89/89/97
Hazardous weather outlook, Jul 6, 2:36 AM PST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
336 AM PDT SAT JUL 6 2013

NVZ031-033-035-039-071045-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTH CENTRAL ELKO COUNTY-
336 AM PDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS EASTERN NEVADA. SOME OF THE STORMS
MAY BE STRONG WITH GUSTY WINDS TO 60 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ034-036>038-040-041-071045-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
NORTHEASTERN NYE COUNTY-
336 AM PDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON PRODUCING BRIEF
GUSTY WINDS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 6, 11:59 AM PST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1259 PM PDT SAT JUL 6 2013

NVZ033-062030-
SOUTHEASTERN ELKO COUNTY NV-
1259 PM PDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
130 PM PDT...

AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTH OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY...
  RURAL EASTERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4087 11407 4047 11408 4037 11423 4048 11441
TIME...MOT...LOC 1959Z 218DEG 29KT 4050 11424

PJS
Special weather statement, Jul 6, 12:37 PM PST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
137 PM PDT SAT JUL 6 2013

NVZ033-035-039-062200-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
137 PM PDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 19 MILES EAST OF SCHELLBOURNE...MOVING NORTHEAST
AT 15 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE NORTH CREEK FIRE THROUGH
300 PM PDT. WIND GUSTS UP TO 50 MPH FROM ERRATIC DIRECTIONS ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HIGHWAY 93...
   HIGHWAY 93 ALTERNATE...
   TIPPETS ROAD...

&&

LAT...LON 3951 11406 3994 11480 4052 11405 4049 11403
      3961 11403
TIME...MOT...LOC 2034Z 208DEG 14KT 3983 11431

BB
Special weather statement, Jul 6, 12:59 PM PST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
159 PM PDT SAT JUL 6 2013

NVZ031-033-039-062145-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN
ELKO COUNTY NV-
159 PM PDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 245 PM
PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM 12 MILES NORTHWEST OF WEST
WENDOVER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...
   PILOT VALLEY...
   INTERSTATE 80...
   SILVER ZONE PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4056 11406 4094 11460 4130 11403 4056 11404
TIME...MOT...LOC 2056Z 230DEG 22KT 4085 11431

BB
Special weather statement, Jul 6, 1:52 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT SAT JUL 6 2013

NVZ031-033-062230-
NORTHERN ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
252 PM PDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTELLO...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINS OVER AREAS THAT ARE FLOOD PRONE.
STAY AWAY FROM FLOODED OR CLOSED ROADS. TURN AROUND! DON'T DROWN!

* LOCATIONS IMPACTED INCLUDE...
   MONTELLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4124 11441 4138 11425 4124 11402 4104 11403
      4103 11404
TIME...MOT...LOC 2152Z 313DEG 6KT 4125 11424

BB

The radar

The Elko radar (KLRX), 172 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 6, 3:40 PM PST to 3:42 PM PST
Where
Elko County, 11.17 mi N of Currie Arpt to 11.17 mi W of Mizpah
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.440, -114.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456692.